Fentanyl and carfentanil harm reduction advice
Fentanyl and carfentanil are extremely potent, fast-acting opioid drugs. Fentanyl is 80 to 100 times stronger than morphine. There is a high risk of overdose even from a small amount, and it can be fatal.
It is almost impossible to tell whether heroin has been mixed with fentanyl or carfentanil by looking at it. If you think your heroin could contain fentanyl or carfentanil, there are some things you can do to reduce your risk of harm:
- Make sure that someone you trust is nearby, and they have naloxone. You may need more naloxone to recover from a fentanyl overdose than you would from heroin.
- Smoke a small amount on foil before attempting to inject. You are less likely to die from smoking fentanyl or carfentanil-laced heroin because you would usually fall unconscious before inhaling a lethal amount.
- If you’re injecting, start with a dose that is a quarter of what you usually use.
- Don’t ‘slam’ your hit. Depress the plunger slowly, pausing to allow the familiar dose to take effect. If you feel it is unusually strong or sedating, pull it out.
- Be aware of the signs of overdose and make sure anyone you live with or use with knows them too. An overdose won’t always look the same but some signs to look out for are:
- Losing muscle control (particularly in the knees or neck)
- Pale or blue lips or fingertips
- Very light, shallow breathing, or no breathing
- Loud raspy snoring or gurgling noises
- Feeling confused or disoriented, nodding into unconsciousness
- Falling unconscious, particularly before removing the needle.
How to use naloxone to save someone’s life
- Call 999 and ask for an ambulance.
- Check to see if there is anything blocking their airways.
- Put the person in the recovery position.
- If you have Prenoxad (injection), inject it into their thigh or upper arm muscle.
- If you have Nyxoid (nasal spray), place the spray in their nose and press the plunger.
- Wait with the person until the ambulance arrives.
How to put someone into the recovery position
How to give naloxone by injection
How to give naloxone by nasal spray
If you don’t have a naloxone kit, or yours has expired, please give your local service a call. You can find numbers for all Change Grow Live services using our ‘find a service’ page.
Thank you to Release for providing important advice for this page.